Minnesota, 2019

Flood in Minnesota, April 18 to 20, 2019

April 18 to 20, 2019 · NWS ABR · 1 event in 1 county or zone

Snowmelt runoff brought flooding on Twelve Mile Creek above Wheaton for a short period of time from April 18th through the 20th. 7 feet on April 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt runoff brought flooding on Twelve Mile Creek above Wheaton for a short period of time from April 18th through the 20th. The creek went above the flood stage of 18 feet to 19.7 feet on April 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 17, 8:57 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Apr 17, 8:57 PM CST, 5 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
957 PM CDT Wed Apr 17 2019

.UPDATE...
Issued at 957 PM CDT Wed Apr 17 2019

A few showers out west should dissipate over the next few hours.
Otherwise, some fog is expected to develop tonight. Updated
forecast.

UPDATE Issued at 723 PM CDT Wed Apr 17 2019

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 723 PM CDT Wed Apr 17 2019

The more steady rain showers of the day are exiting west central
Minnesota at this hour, but have left behind a general quarter inch
to as much as a half to one inch of rainfall. Additional shower
activity will be spotty and light through tonight across north
central/northeastern South Dakota and west central Minnesota as only
weak support aloft remains. Abundant moisture and lessening
winds/cooling temps may lead to patchy fog development tonight
through Thursday morning. Lows will have a hard time dropping much
below the mid 30s due to continued cloud cover. On Thursday
afternoon, after a break during the overnight, another weak wave
aloft may induce a few southeastward-moving showers mainly across
portions of central South Dakota. High lapse rates may provide just
enough instability for a rumble of thunder or two as well. High
temps will rebound into the 50s across the board, with central South
Dakota seeing potential for low 60s. Breezy northwest winds will be
present during the afternoon as well. For the overnight into Friday
morning, cloud cover should diminish leading to the potential for
temps to drop into the low 30s.

.LONG TERM...(Friday through Wednesday)
Issued at 723 PM CDT Wed Apr 17 2019

Generally quiet weather is expected in the long term. There are
still some differences between how global models are handling next
week's system with the ECMWF drier than the GFS in SD. Scattered low
chance pops occasionally result due to the dichotomy in the latter
portions of the extended. Temperatures will be seasonable next week
with forecast highs around 60. Friday and Saturday, under ridging
aloft, will see markedly warmer temps with highs near 70 on Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 723 PM CDT Wed Apr 17 2019

Mainly MVFR/low VFR ceilings are expected at ABR tonight and
Thursday. ATY is expected to have ceilings fall to IFR along with
vsbys in fog tonight remaining through much of the day Thursday.
PIR/MBG should be mainly VFR through Thursday afternoon. Otherwise,
another short wave trough will move in from the northwest tonight
and Thursday bringing some scattered showers and isold thunderstorms
on Thursday possibly affecting the airports at or in the vicinity.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Lueck
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Apr 17, 2:13 PM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
313 PM CDT Wed Apr 17 2019

SDZ003>006-009-010-015>018-033>037-045-048-051-182015-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
313 PM CDT Wed Apr 17 2019 /213 PM MDT Wed Apr 17 2019/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Patchy fog may develop tonight, reducing visibilities.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Morning patchy fog is possible. Additionally, a few showers and
thunderstorms may develop and last through the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ007-008-011-019>023-182015-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
313 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Patchy fog may develop tonight, reducing visibilities.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Morning patchy fog is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Traverse

When
April 18, 2:00 AM CST to April 20, 8:45 AM CST
Where
Traverse County, 6.32 mi WSW of Charlesville to 4.8 mi SSW of Charlesville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.900, -96.390

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819567.